Alert archive / Puerto Rico / Special Marine Warnings in 2021
Special Marine Warning 33, NWS JSJ
NWS JSJ issued this special marine warning at Sep 15, 2021, 3:33 PM CDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2021, 3:33 PM CDT (20:33 UTC)
- Expired
- Sep 15, 2021, 4:15 PM CDT
- In force
- 42 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The San Juan radar (TJUA), 150 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
093
WHCA52 TJSJ 152033
SMWSJU
AMZ710-712-741-742-152115-
/O.NEW.TJSJ.MA.W.0033.210915T2033Z-210915T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
433 PM AST Wed Sep 15 2021
The National Weather Service in San Juan has issued a
* Special Marine Warning for...
Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...
Coastal Waters OF Northwestern Puerto Rico out 10 NM...
Coastal Waters of Northern Puerto Rico out 10 NM...
Mona Passage Southward to 17N...
* Until 515 PM AST.
* At 431 PM AST, a severe thunderstorm capable of producing
waterspouts was located over the coastal waters of Rincon and
Aguada, moving northwest at 5 to 10 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 1907 6732 1848 6716 1846 6717 1843 6715
1826 6751 1834 6757 1833 6758 1835 6758
1870 6786
TIME...MOT...LOC 2031Z 149DEG 6KT 1843 6735
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
CAM1 follow-up statement
763
FZCA72 TJSJ 152112
MWSSJU
Marine Weather Statement
National Weather Service San Juan PR
512 PM AST Wed Sep 15 2021
AMZ710-712-741-742-152115-
/O.CON.TJSJ.MA.W.0033.000000T0000Z-210915T2115Z/
512 PM AST Wed Sep 15 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM AST...
For the following areas...
Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...
Coastal Waters OF Northwestern Puerto Rico out 10 NM...
Coastal Waters of Northern Puerto Rico out 10 NM...
Mona Passage Southward to 17N...
At 508 PM AST, a severe thunderstorm capable of producing
waterspouts was located over the coastal waters off to the north of
Desecheo, moving northwest at 5 knots. Although this Special Marine
Warning remains in effect until 515 PM AST, a Marine Weather
Statement continues in effect due to strong thunderstorms capable of
producing winds to around 30 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 1907 6732 1848 6716 1846 6717 1843 6715
1826 6751 1834 6757 1833 6758 1835 6758
1870 6786
TIME...MOT...LOC 2108Z 149DEG 6KT 1848 6738
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
CAMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Sep 15, 3:15 PM CDT, 18 minutes earlier.
Area forecast discussion, Sep 15, 3:15 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service San Juan PR 415 PM AST Wed Sep 15 2021 .SYNOPSIS... Conditions are expected to gradually improve across the area through the end of the workweek. However, seasonal shower activity is expected to persist. Some Saharan dust will arrive on Thursday, resulting in hazy skies. The long term forecast has a higher than normal uncertainty due to the presence of several low pressure systems. Marine conditions are expected to remain at or below 5 feet through early in the week. && .SHORT TERM...Tonight through Friday... Active weather continued to affect the local islands. This time, the bulk of the activity focused across the U.S. Virgin Islands, where flood advisories and special weather statements were issued. The high resolution models indicate that the activity will diminish in the evening, but passing showers will continue to affect the area, and also eastern sections of Puerto Rico. The surface low pressure to the north of the Bahamas is pulling away, and as a result moisture content is expected to decrease in the area on Thursday. The winds will begin to shift a little more from the east, but still with a component from the southeast. However, the environment will continue to be favorable enough to generate early showers for the east of Puerto Rico and the U.S. Virgin Islands. Then, in the afternoon, local effects will add to the mixture, resulting in shower and thunderstorm activity for the interior and west of Puerto Rico, and also, from El Yunque toward the San Juan metro area. Urban and small stream flooding will be possible with this activity. Additionally, some Saharan dust will filter in from the east, resulting in hazy skies. As the day progresses, the mid-levels will become drier, hence the widespread activity that was observed on previous days is not expected. By Friday, mid-level ridge develops north of the area, while surface high pressure generates a wind flow from the east, at 10 to 12 knots. The mid level ridge will maintain the moisture confined to the lower 850 mb. However, the trade winds will drag some patches of clouds over the islands, with precipitable water values around 1.7 to 1.8 inches. As a result, a seasonal shower pattern is expected for this day. .LONG TERM...Saturday through Thursday.../from prev discussion/ Higher than normal uncertainty in the long term period, as the local guidance is trying to solve a few low pressure systems that could become tropical cyclones during this time period. Depending on the development and eventual trajectory of these systems, the local forecast will have to change accordingly. At this time, the global and long range models are suggesting that a surface high pressure will be over the NE Atlantic, while a SFC low, probably a tropical cyclone develops across the western Atlantic, and another tropical cyclone develops across the tropical Atlantic. At this time, the long range models are not suggesting a direct impact to the local islands from a tropical cyclone. However, the National Hurricane Center is closely monitoring these systems and they will provide the official forecasts on these systems. Having said that, the best possible forecast at this time is that essentially every night and early morning, we can expect isolated to scattered showers, then locally induced showers and thunderstorms each afternoon over areas of sea breeze convergence in Puerto Rico, while isolated to scattered brief showers are forecast elsewhere. An upper low is expected to develop to the NE of the local islands by Saturday, then move west and meander to the north of Hispaniola until Thursday. Near to slightly below normal moisture is forecast this weekend, and the overall moisture thereafter will start to depend on the development and trajectory of the tropical wave that is currently a few hundred miles to the south of the Cabo Verde Islands. We decided to go with the GFS model forecast, having a tropical cyclone several hundred miles to our east and northeast early next workweek, causing mainly E-NE winds on Monday into Tuesday, then more northerly for Wednesday and Thursday. The shower activity with that scenario will be mainly of scattered showers over the waters, USVI, and across northern PR. As far as temperatures, we can expect near normal highs and lows in the long term period. Highs in the upper 80s to near 90 across the lower elevations, with lows in the mid 70s to near 80. The higher elevations could observe highs and lows about 5 to 10 degrees cooler than the lower elevations, even slightly cooler in a few isolated areas. Once again, this forecast has higher than normal uncertainty, so lower than normal confidence for the long term period. Please monitor the Tropical Weather Outlook and other products from the National Hurricane Center regarding the tropical waves int he Atlantic. && .AVIATION...Brief periods of MVFR conds in SHRA/TSRA will remain possible in and around all PR and USVI TAF sites through 15/23z. Aft 15/23z...VFR conds are expected to prevail at all PR and USVI TAF sites with VCSH/VCTS possible. Mostly VFR conds at the Leeward terminals. ESE winds at 15 knots, becoming less than 10 kts overnight. && .MARINE... Generally tranquil marine conditions expected across the local waters. Nearshore buoys show seas at 1 to 3 feet, with winds at 5 to 15 knots. These conditions are expected to prevail through the weekend. For the beaches, the rip current risk is low. && .PRELIMINARY POINT TEMPS/POPS... SJU 78 90 78 89 / 40 60 30 40 STT 79 90 78 89 / 50 40 30 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...CAM LONG TERM....ERG PUBLIC DESK...CVB
Hazardous weather outlook, Sep 15, 3:47 AM CDT, 11 hours 46 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 403 AM AST miercoles 15 de septiembre de 2021 AMZ710>745-PRZ001>013-160815- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 403 AM AST miercoles 15 de septiembre de 2021 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe el potencial de tronadas con lluvia fuerte y rafagas de vientos breves a traves de porciones del area hoy. Tronadas intensas sobre el oeste y el interior podrian producir vientos en rafaga. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas. .Calor...Se esperan indices de calor elevados entre 100 y 106 grados a traves de la mayoria de las areas bajas, con los indices mas altos a traves de las areas costeras del norte de Puerto Rico. .Dias dos hasta el siete...jueves a martes Una mejora en las condiciones del tiempo se espera a medida que la vaguada en los niveles altos se mueva mas al oeste de la region. como resultado, el peligro de tronadas e inundaciones permanecera de leve a moderado sobre el oeste de PR. El peligro de calor se espera que continue sobre el area de pronostico con indices de calor entre los 100s. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-160815- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 403 AM AST miercoles 15 de septiembre de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche. .Tronadas...Existe el potencial de tronadas con lluvia fuerte y rafagas de vientos breves a traves del area, especialmente esta manana. .Inundaciones...Lluvias fuertes podrian resultar en acumulacion de agua en carreteras y en areas bajas. .Dias dos hasta el siete...jueves a martes Una mejora en las condiciones del tiempo se espera a medida que la vaguada en los niveles altos se mueva mas al oeste de la region. Como resultado, el peligro de tronadas e inundaciones permanecera de leve a moderado para viernes a domingo. El peligro de calor se espera que continue sobre el area de pronostico con indices de calor entre los 100s. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Sep 15, 1:08 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service San Juan PR
208 PM AST Wed Sep 15 2021
VIZ001-151930-
St.Thomas...St. John.. and Adjacent Islands VI-
208 PM AST Wed Sep 15 2021
...Strong thunderstorms over St Thomas and St John will continue
through at least 330 PM AST...
At 205 PM AST, Doppler radar indicated an area with strong
thunderstorms over St John and St Thomas, moving south at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1834 6471 1832 6468 1830 6470 1833 6480
1831 6489 1838 6493 1833 6485 1833 6482
1834 6483 1836 6487 1836 6486 1840 6492
1834 6480 1834 6478 1836 6481 1835 6478
1837 6474 1834 6466
TIME...MOT...LOC 1805Z 352DEG 10KT 1826 6480
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CAMThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:01 PM CDT | Special Weather Statement | JSJ | 29 min | |
| Sep 15, 5:19 AM CDT | Special Marine Warning | JSJ | 41 min | |
| Sep 15, 11:50 AM CDT | Areal Flood Advisory | JSJ | 109 min | |
| Sep 15, 1:08 PM CDT | Special Weather Statement | JSJ | 82 min | |
| Sep 15, 3:13 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 15, 4:50 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 15, 12:12 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Sep 15, 2:12 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.